CASE ONE:The emergency room physician asked the pharmacy student who was spending a month on rotation in the emergency department if the student would like to counsel a patient on his discharge medication. He explained that the patient, TR, was a 57-year-old man who presented to the hospital complaining that the great toe on his left foot hurt so badly that he had been unable to wear shoes for the past 3 days. Despite taking acetaminophen around the clock, TR had remained unable to control the pain enough to bear weight. Since TR's serum uric acid level was greater than 9 mg/dL and the synovial fluid aspirate from the affected toe showed abundant polymorphonuclear leukocytes and intracellular monosodium urate crystals, the physician concluded that TR was suffering from gout. The physician suspected the attack of acute gout was caused by the hydrochlorothiazide that TR was taking for his hypertension.
The student began to counsel TR about the nonsteroidal anti-inflammatory drug and allopurinoljust as he had learned in pharmacy school. Due to his extreme discomfort, TR was impatient to be discharged from the emergency room so he could fill his prescription and obtain relief from his pain. He constantly interrupted the student, wanting to know how much longer it was going to be before he could leave.
As the student reassured TR that it would only be a few minutes until the physician finished the discharge papers, TR asked, "By the way, kid, how long is it going to take for this medication to make my pain go away?"
How should the student answer?
CASE TWO:A pharmacy student is on rotation in the ambulatory clinic at ABC Hospital. The medical intern has asked him to tag along while he sees patients. The first patient they examine is LB, a 55-year-old woman who is returning to the clinic for follow-up on her rheumatoid arthritis (RA).
At her last visit 4 months earlier, LB had presented with fatigue, weakness, decreased appetite, muscle aches, pain, and stiffness in her hands. After extensive lab work, she had been diagnosed with new-onset RA and was initiated on naproxen. According to LB, the twice-daily naproxen had not relieved her symptoms. She actually felt that the pain and stiffness were worse than they were 4 months ago. The stiffness is worse in the morning but loosens up as the day progresses. Now the joints of her hands are red and swollen.
LB has had an inadequate response to nonsteroidal antiinflammatory therapy after continuous use for 4 months, so the medical intern decides to add a disease-modifying antirheumatic drug. The medical intern selects methotrexate. As the pharmacy student peeks over the medical intern's shoulder, he notices the prescription for methotrexate that the medical intern wrote. According to the prescription, the patient will receive a prescription for methotrexate 5 mg daily. The pharmacy student has not seen many methotrexate prescriptions before but has a nagging feeling that something is not right about the starting dose. He decides to check his drug reference books to determine if the dose is appropriate.
What dose should the pharmacy student recommend?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs